The use of biologic drugs has expanded since its introduction in the late 1990s. With growing medical use and newer biologic drugs in development, opportunistic infections like Mycobacterium tuberculosis remain important adverse effects. It carries major public health concerns, yet evidence-based clinical guidelines for more routine interval screening in patients taking immunosuppressants and exposed to tuberculosis (TB) are lacking. We illustrate a case of an elderly Indian-born man living in the USA with psoriatic arthritis who was on adalimumab for 10 years. He presented with disseminated TB and herpes simplex virus type 1 (HSV-1) pharyngitis, a year after an innocuous trip to India. Our case draws attention to the adverse effects of biologic drugs and highlights the importance of regular rescreening for a high-risk population. As the use of biologic treatment increases, physicians must be vigilant in more frequent screening, monitoring and identifying related opportunistic infections, notably M. tuberculosis infections.
- tb and other respiratory infections
- public health
- general guidance on prescribing
- immunological products and vaccines
Statistics from Altmetric.com
Contributors SP designed, implemented and finalised the manuscript. MDW conducted literature review. SR revised the manuscript. All contributors refined and approved the final manuscript
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.